Alert archive / Alabama / Wind Advisories in 2024

Wind Advisory 4, NWS Birmingham, AL

February 3, 202439 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Feb 3, 2024, 10:10 PM CST for 39 counties in Alabama. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2024, 10:10 PM CST (04:10 UTC)
Expired
Feb 4, 2024, 9:00 PM CST
In force
23 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS74 KBMX 040410
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1010 PM CST Sat Feb 3 2024

ALZ011>015-017>050-041400-
/O.NEW.KBMX.WI.Y.0004.240204T0410Z-240205T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
1010 PM CST Sat Feb 3 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST SUNDAY...

* WHAT...East to southeast winds 10 to 20 mph with gusts up to 30
  to 40 mph possible.

* WHERE...all of central Alabama.

* WHEN...Until 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
082 
WWUS74 KBMX 041312
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
712 AM CST Sun Feb 4 2024

ALZ011>015-017>050-050000-
/O.CON.KBMX.WI.Y.0004.000000T0000Z-240205T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
712 AM CST Sun Feb 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...East to southeast winds 10 to 20 mph with gusts up to 
  30 to 40 mph possible.

* WHERE...All of central Alabama.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
095 
WWUS74 KBMX 042310
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
510 PM CST Sun Feb 4 2024

ALZ011>015-022-023-030>034-039-040-050015-
/O.CAN.KBMX.WI.Y.0004.000000T0000Z-240205T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter-
Greene-Hale-Perry-Bibb-Marengo-Dallas-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, 
Eutaw, Greensboro, Moundville, Marion, Centreville, Demopolis, 
Linden, and Selma
510 PM CST Sun Feb 4 2024

...WIND ADVISORY IS CANCELLED...

Breezy conditions will continue into the evening hours associated
with a large low pressure area. Wind gusts should decrease below
established criteria.

$$

ALZ017>021-024>029-035>038-041>050-050300-
/O.EXT.KBMX.WI.Y.0004.000000T0000Z-240205T0300Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Chilton-Coosa-Tallapoosa-
Chambers-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-
Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, 
Lafayette, Prattville, Fort Deposit, Hayneville, Wetumpka, 
Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
510 PM CST Sun Feb 4 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...East to southeast winds 10 to 20 mph with gusts up to 
  30 to 40 mph possible.

* WHERE...Eastern half of central Alabama.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
487 
WWUS74 KBMX 042331
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
531 PM CST Sun Feb 4 2024

ALZ017>021-024>029-035>038-041>050-050300-
/O.CON.KBMX.WI.Y.0004.000000T0000Z-240205T0300Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Chilton-Coosa-Tallapoosa-
Chambers-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-Lee-
Russell-Pike-Barbour-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, 
Lafayette, Prattville, Fort Deposit, Hayneville, Wetumpka, 
Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
531 PM CST Sun Feb 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...East to southeast winds 10 to 20 mph with gusts up to 
  30 to 40 mph possible.

* WHERE...Eastern half of central Alabama.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 3, 6:10 PM CST, 4 hours earlier.

Area forecast discussion, Feb 3, 6:10 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Birmingham AL
610 PM CST Sat Feb 3 2024

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 551 PM CST SAT FEB 3 2024

After looking at the possibility of a Wind Advisory this evening
into Sunday, will lean toward the sustained and surface winds
remaining below the criteria (20 mph and 35 mph respectively).
But this is certainly be something to monitor as we move through
the evening. It appears the surface pressure falls, pressure
gradient, and low level mixing will lean toward values just below
criteria. It appears the best chance for some of the winds will
occur just before the rain shield moves in. Otherwise, made a few
minor tweaks early this evening.

75

Previous short-term discussion:
(This evening through Sunday)
Issued at 105 PM CST SAT FEB 3 2024

Dry conditions continue across much of the Deep South early this
afternoon with a very broad surface ridge of high pressure in
control across much of the eastern CONUS. The backdoor front has
moved into Central Alabama, now stalled roughly along a line from
Tupelo to Auburn. Even with the front moving into the area, high
temperatures today will remain well above normal areawide, with
many locations hitting the 70 degree mark once again this
afternoon. Troy and Eufaula should easily rise into the lower 70s
before high cirrus clouds finally increase enough to affect solar
insolation.

A very dynamic, vertically stacked low pressure system continues
to develop over the southern Rocky Mountain states this afternoon.
As the system broadens from northwest to southeast aloft, we can
expect rapidly deteriorating conditions overnight tonight with
500mb height falls and a strengthening southeasterly low-level
jet. Widespread rains will move from southwest to northeast from
midnight to 7am. Heaviest rainfall through midday Sunday is
expected to be across the southwestern half of Central Alabama.
Gradient winds are expected to become a factor with this storm
system after midnight tonight. A Wind Advisory may be needed with
prevailing easterly winds now advertised to increase between 15
and 20mph with gusts approaching 35mph by 7am Sunday morning. No
doubt about it, Sunday will be a very messy day with widespread
rain, wind, and temperatures expected to remain chilly due to the
persistent easterly surface flow. I've decided to go with cooler,
raw guidance solutions instead of the NBM guidance for highs
Sunday afternoon. Most locations may end up with near steady
temperatures in the mid and upper 40s all day, with 50s expected
across the far south. A few high-res guidance solutions are
also indicating the possibility of a meso-low forming and moving
northward into Mississippi and southwestern Alabama at some point
overnight through Sunday morning. As such, we'll need to be on
guard for the potential of a wake low scenario to evolve on the
western edge of the rain shield. Confidence remains low if we'll
be able to mix any of the low-level jet to the surface, but it's
certainly something to keep an eye on. No storms are expected
with this system with minimal amounts of low level instability.
Rainfall amounts on average are currently forecast between an inch
to inch and a half along and west of I-65, with lesser amounts to
the east.

56/GDG

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 228 PM CST SAT FEB 3 2024

Models continue to show the low pressure system exiting to the
southeast Monday, with rain chances ending through the day with
the arrival of drier air. Upper level ridging and moderating
temperatures take us through much of the week. The next system
arrives Thursday night into Friday.

14

Previous long-term discussion:
(Sunday night through next Friday)
Issued at 246 AM CST SAT FEB 3 2024

The low pressure system will continue to slide through Central AL
Sunday evening through Monday morning, which will lead to higher
rain chances through early Monday. As we go through the day on
Monday, the system will slowly slide southeastward and ridging will
being to build into our area, ending any appreciable rain chances.

Broad ridging will persist Tuesday through at least Thursday leading
to a gradual warming trend and rain-free conditions. By Thursday
night, a deepening low pressure system will lift through the Upper
Midwest into the Great Lakes region, pushing a cold front
southeastward into Central AL during the day on Friday. Instability
looks to remain minimal ahead of this, so I have not included
mention for thunderstorms in the forecast. There's some variability
in guidance on whether this frontal boundary pushes to our south or
whether it stalls across our area. For now, I've 40-50% chance of
rain in the forecast through early Saturday morning.

25/Owen

&&

.AVIATION...
(00Z TAFS)
Issued at 551 PM CST SAT FEB 3 2024

The terminal forecast trend remains unchanged, but maybe a tad
slower. Ceilings will lower overnight at all locations but it
appears MVFR levels will not be reached until near 12z and proceed
from the southwest and move quickly into the remainder of the
area between 13-15z. Then another drop to IFR a few hours later.
Rain chances increase at all terminals mainly after 06z, with TCL
being impacted first. Low level winds increase as surface pressure
drops and winds will become gusty. Surface gusts 20-25kts with a
few higher gusts possible. Winds aloft increase to near 40kts at
times and will put some terminals close to LLWS criteria on and
off.

75

&&

.FIRE WEATHER...

Widespread wetting rains arrive tonight and continue through
Sunday. Rain chances will diminish through the day Monday, with
drier air arriving for much of next week. Easterly winds will
gradually increase tonight into Sunday as a low pressure system
moves into Central AL. 20ft winds could be sustained at near 20mph
Sunday morning with surface gusts exceeding 30 mph. 20ft winds
diminish Monday from the north. Although drier, minimum RH values
remain above 35 percent each afternoon next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     45  46  38  61 /  30  90  90  10
Anniston    44  46  39  59 /  30 100  90  10
Birmingham  45  47  41  59 /  50 100  90  10
Tuscaloosa  49  50  42  60 /  90 100  90  10
Calera      46  47  40  57 /  70 100  90  10
Auburn      45  46  41  55 /  40 100  80  20
Montgomery  48  50  43  58 /  80 100  70  20
Troy        49  51  44  57 /  90 100  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....14
AVIATION...75
Hazardous weather outlook, Feb 3, 2:56 AM CST, 19 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
256 AM CST Sat Feb 3 2024

ALZ011>015-017>050-041200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
256 AM CST Sat Feb 3 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds are possible Sunday across all of Central Alabama. Winds
will be sustained 15-25mph with gusts 30-40mph Sunday through Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 4:16 PM CSTAreal Flood AdvisoryBMXMontgomery3 hr

Nearby

Wind Advisories in Alabama, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.